Hail, Rutland
- When
- July 29, 4:52 PM EST
- Where
- Rutland County, North Clarendon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.570, -72.970
Hail size of slightly larger than a quarter fell across the area.
Modest instability under an upper level area of low pressure in the afternoon of July 29th developed a few isolated thunderstorms, including one in Rutland county that produced slightly larger than quarter size hail in Clarendon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Modest instability under an upper level area of low pressure in the afternoon of July 29th developed a few isolated thunderstorms, including one in Rutland county that produced slightly larger than quarter size hail in Clarendon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 2:46 PM EST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 346 PM EDT Mon Jul 29 2024 .SYNOPSIS... An upper level low moving northward through New England will spark isolated to scattered showers and a few thunderstorms, mainly in Vermont through the first part of the night. Increasingly warm and humid conditions will lead to increasing risk of heavy rainfall, especially on Wednesday when widespread showers and thunderstorms are expected. Heat and humidity will continue through the rest of the week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 346 PM EDT Monday...Interesting scenario for a short window with possible strong thunderstorms for the rest of today in Vermont. Mid-afternoon MLCAPE values have surged above 1000 J/kg from northeastern Vermont southwestward into the southern Champlain Valley. However, soundings show a mid-level warm nose and CIN that is present associated with a lot of mid level dry air. This cap will be eroded as the mid-level low continues to wobble north-northwestward. We are beginning to see some cells fire up, which are anticipated to pulse up such that isolated thunderstorms are expected to blossom mainly between 5 and 8 PM, and only gradually wind down through midnight. A couple of these storms could be capable of a wet microburst as precipitable water surges back above 1.5" and some mid-level dry air remains amidst upper height rises that support high equilibrium levels. Once the mid-level low responsible for the convection departs to the northeast late tonight, shower chances will decrease but continue nevertheless with plenty of moisture and cyclonic flow present. Low clouds and patchy fog in areas that saw evening rain will be more likely as well, but some modest southerly low level wind will tend to mitigate dense fog. Some mid level ridging will follow for a brief time tomorrow which will support hotter and dry conditions. South winds will advect warmer air into the region, with the warmest 850 millibar air progged to be over central New York near 18 Celsius. With dry adiabatic lapse rates, that would suggest upper 80s will be widespread in our valleys. So with dew points in the upper 60s to low 70s, expect heat index values to flirt with 95 degrees in localized areas. If more widespread coverage of mid 90 heat indexes were forecast, especially in western Addison County and the southern Champlain Valley generally, a Heat Advisory may be needed. In the context of vulnerable communities, the corridor just east of Route 11 in southern St. Lawrence County may have a relatively high Heat Risk, as well. Aside from the heat, isolated to scattered showers and thunderstorms will develop during the afternoon. They will be favored in northern New York given the closer proximity to an incoming compact upper level trough. So better moisture and forcing upstream over the Great Lakes region will support most thunderstorm coverage tomorrow, especially in the late afternoon and evening, in our western areas. Locally heavy rain will be possible as much higher precipitable water moves into the region, with low chances of strong storms with low amounts of deep layer shear. Rain chances will continue over night and humidity will build, supporting unusually warm overnight lows. The current forecast suggests a record warm minimum temperature for Wednesday in Burlington. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 306 PM EDT Monday...A potent shortwave is poised to track across the North Country on Wednesday with period of moderate to heavy rainfall expected throughout the day. Model guidance continues to show impressive PWAT values likely exceeding 2 inches (99th percentile) and very deep warm cloud depths. These two variable are likely to create very favorable warm rain processes, and when coupled with height falls associated with an approaching shortwave will produce widespread rainfall across the region. Given the very moist vertical profiles due to the modified tropical source region, we will see moist adiabatic lapse rates through nearly the entire column. This should limit our severe potential with poor mid-level lapse rates and high freezing levels, but enough mixed layer instability is forecast to be present to produce scattered thunderstorms as well. Models continue to trend higher with rainfall amounts which is no surprise as the environment should be loaded with moisture and enough forcing to squeeze it out. With the latest forecast, we should easily see 0.75" to 1.5" across the region with localized amounts possibly exceeding 2 inches. Flash flooding isn't likely at this time as our 3 and 6 hours flash flood guidance is between 2.5 and 3 inches respectively. We will be watching the rainfall closely through Wednesday should the flood threat increase or storms begin to move over the same area several times. Rain will taper off from west to east Wednesday evening with all showers exiting the region after midnight. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 306 PM EDT Monday...Hot and humid. These are the words that best describe how the second half of the week into the weekend is looking for Vermont and northern New York. Following the shortwave on Wednesday, a building ridge of high pressure will shift over the region on Thursday and remain entrenched through at least Saturday morning. Models are showing impressive warming in the 850 mb and 925 mb levels as this mid-level ridge moves overhead which should correspond to temperatures warming into the upper 80s to lower 90s with Friday likely to be the warmest day. With dewpoints remaining in the mid 60s to lower 70s, we will have to watch heat indices closely as we could briefly reach heat advisory criteria in the Champlain and Connecticut River Valleys on Friday. Over the weekend, a cold front is expected to move through the Northeast but there continues to be a lot of discrepancy on when the front will finally push through the region. The one thing the models do agree upon, however, is that thunderstorms will accompany the frontal passage. Given the warm and moist environment ahead of a major change in air mass, strong to severe storms cannot be ruled out. Stay tuned. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday... VFR conditions will generally prevail across the terminals through 12z Tuesday. In the next 6 hours, the main challenge will be related to convection as a compact area of low pressure moves northward. Coverage of showers and thunderstorms, mainly in Vermont, will increase towards 22Z with chances relatively high at RUT and MPV. Predictability is too low to indicate TSRA, but thunderstorms are possible from the Champlain Valley eastward, especially from 22Z to 02Z. Brief IFR conditions would be expected with a direct hit. Greatest chances for IFR conditions will once again be at SLK associated with nocturnal fog development, although it is a little more uncertain than recent nights with a little more wind off the deck. However, expect this site should be able to decouple and still see a combination of LIFR ceilings and visibilities in much of the 08Z to 11Z period. Additionally, fog could also develop at KMPV and EFK, especially following any substantial rainfall. Light northerly or westerly winds will turn southerly near or just after 00Z, mainly 5 to 10 knots. However, overnight surface flow will remain calm at MSS and SLK before becoming near 5 knots out of the southwest between 13Z and 18Z. Outlook... Tuesday Night: VFR. Slight chance SHRA. Wednesday: Mainly MVFR, with local VFR possible. Likely SHRA, Chance TSRA. Wednesday Night: MVFR/IFR conditions possible. Chance SHRA, Slight chance TSRA. Thursday: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. Chance SHRA, Slight chance TSRA. Friday Night: VFR. Chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Kutikoff NEAR TERM...Kutikoff SHORT TERM...Clay LONG TERM...Clay AVIATION...Kutikoff
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Mon Jul 29 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-300715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 315 AM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is the risk of locally heavy rainfall leading to an isolated flash flood threat on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
538 PM EDT Mon Jul 29 2024
VTZ011-019-020-292230-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
538 PM EDT Mon Jul 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES THROUGH 630 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutland - Southern Vermont Airport, moving south at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rutland, Mount Holly, Mount Tabor, Weston, Tinmouth, Shrewsbury,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Rutland - Southern Vermont
Airport, Clarendon, Ira, Andover, Mendon, Ludlow, Killington, West
Rutland, East Clarendon, and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4328 7282 4330 7282 4330 7297 4329 7298
4329 7299 4330 7298 4330 7299 4331 7309
4356 7308 4362 7283 4326 7272
TIME...MOT...LOC 2138Z 338DEG 6KT 4354 7293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HastingsThe Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail. Local standard time, as filed.
Hail size of slightly larger than a quarter fell across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197711.